Can you really be allergic to penicillin?
User rating for this question
Posted Tue, 25 Mar 2014 in Medicines and Side Effects
Answered by Dr. Ivan R. Rommstein 15 minutes later
Brief Answer: Hi and welcome to HCM Detailed Answer: Thanks for the querry. Yes, people can be allergic to penicilin. This allergy has several degrees and mostly it is presented only with rash. Sometimes it can cause more serious symptoms such as breathing difficulties,heart palpitations, headache, dizziness etc. And this is a reason why it is is important to record any previous allergies. In many cases if there was allergy in childhood,it wont occur again or it wasnt real allergy, but for precaution it is medically justified to avoid possible allergene for the rest of life. Fortunately,there are many antibiotics which can replace penciline if neccessary. WIsh you good health. Feel free to ask. Regards
Follow-up: Can you really be allergic to penicillin? 3 minutes later
My mom said I had it because I developed a rash from it as a child. I remember always taking it before for ear infections with no trouble at a kid, so I don't know? Anyway is there anything better for Z-Pac (azithromycin) for sinus/ear problems? This stuff is so hard on the stomach.Oops! I meant is there anything better "than" azithromycin? I might have to get a oral surgery in few years and was wondering what they will use if I am allergic to penicillin?
Answered by Dr. Ivan R. Rommstein 19 hours later
Brief Answer: Hi Detailed Answer: They will use macrolides or ciprofloxacine probably. You dont have to worry about it,there are many non-šencilin antibiotics which can be used in such cases. Azitromycine works very good for infections that you ve mentioned. It has certain side effects but other antibiotics have it too. claritromyc9ine may have less gastrointestinal side effects and bactrim can be used as well but it is more toxic than other ones. You can take zpack together with antiacid medicines or take it with menta tea,not water.